Preston Drug

Why are Statins Such a Pain?

shutterstock_34558930
The “statins” are a commonly prescribed group of drugs that are effective in preventing heart attacks, strokes, and other cardiovascular diseases. These drugs include Lipitor© (atorvastatin), Crestor© (rosuvastatin), Zocor© (simvastatin), Pravachol© (pravastatin), Mevacor© (lovastatin), and Lescol © (fluvastatin). Statins work primarily by reducing cholesterol levels in the blood. More specifically, statins inhibit the enzyme¹ HMG-coA reductase—the enzyme responsible for cholesterol production. Although statins are considered to be generally well tolerated and safe medications, they can potentially lead to adverse effects. The most common of these adverse effects is nonspecific muscle aches and pains. In order to prevent the development of this adverse effect, some healthcare providers have recommended that their patients take the supplement coenzyme Q10 (ubiquinone). Just how effective is this supplement in reducing the incidence of statin induced muscle aches and pains?

Recently two of my fellow students and I were tasked with evaluating the primary medical literature dealing with this very topic. The short answer is that coenzyme Q10 is only mildly beneficial in reducing the incidence of statin induced muscle aches and pains. So if you are currently taking a statin and are suffering from these symptoms, you should be aware that coenzyme Q10 may not be the silver bullet you were hoping for. However, there are a few simple things you can do to potentially lessen the severity of muscle aches and pains. First, ensure that you are taking the exact dose prescribed by your healthcare provider. It is not uncommon for statin drugs to be prescribed in half doses to reduce the cost to the patient. Inadvertently the patient may take one whole tablet when they should have taken one half of a tablet. Secondly, talk with your provider about the side effects you are experiencing. Depending upon your cholesterol levels and risk of cardiovascular disease it may be appropriate for the dose to be decreased. And last of all, check with your pharmacist or healthcare provider to see if any of the medications you are currently taking increase the chance of developing statin induced muscle aches. Many medications, and even foods, can potentially interfere with statin metabolism and increase the chance of muscle aches and pains. For this reason, it is always a good idea to have your pharmacist check your medication list before starting a statin drug. Remember, statin therapy doesn’t have to be a pain.

Seth Haslam
Pharmacy Intern


1) enzyme-proteins that are produced by cells and act as catalysts in specific biochemical/cellular reactions.
2) ATP-the major source of energy for cellular reactions.

Website Launch

This is our first blog entry! At our blog we will periodically publish store changes, insurance news, good-to-know drug facts, or any other information we believe will benefit the community. If you would like to subscribe to the RSS feed you will find the link at the bottom of the right hand column.